Alert archive / Oregon / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Boise, ID

July 3, 2009Baker County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jul 3, 2009, 1:47 PM PDT for Baker County, Oregon. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 1:47 PM PDT (20:47 UTC)
Expired
Jul 3, 2009, 2:30 PM PDT
In force
43 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Baker County, OR

The radar

The Pendleton radar (KPDT), 116 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:32 PM PDTHAIL 0.258 Se Sumpter, ORTRAINED SPOTTER REPORTED PEA SIZED HAIL - ACCUMULATING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 032047
SVRBOI
ORC001-032130-
/O.NEW.KBOI.SV.W.0013.090703T2047Z-090703T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
147 PM PDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BAKER COUNTY IN NORTHEAST OREGON...

* UNTIL 230 PM PDT.

* AT 147 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMPTER...OR 16 MILES WEST OF BAKER...AND WAS MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMPTER AND LARCH SUMMIT AROUND 145 PM PDT...
  MCEWEN AROUND 200 PM PDT...
  ELKHORN PEAK AROUND 210 PM PDT...
  ROCK CREEK AROUND 220 PM PDT...
  MASON DAM AROUND 225 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4495 11797 4469 11782 4463 11824 4483 11829
TIME...MOT...LOC 2047Z 266DEG 10KT 4475 11815

$$

JDS
2 follow-up statements
000 
WWUS55 KBOI 032107
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
207 PM PDT FRI JUL 3 2009

ORC001-032130-
/O.CON.KBOI.SV.W.0013.000000T0000Z-090703T2130Z/
BAKER OR-
207 PM PDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR CENTRAL BAKER COUNTY...

AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELKHORN PEAK...OR 12 MILES WEST OF BAKER...AND WAS
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...MCEWEN AROUND 205 PM PDT...
ELKHORN PEAK AROUND 210 PM PDT...MASON DAM AROUND 215 PM PDT...ROCK
CREEK AROUND 220 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4465 11810 4482 11823 4495 11797 4469 11782
TIME...MOT...LOC 2107Z 258DEG 13KT 4477 11807

$$

JDS
000 
WWUS55 KBOI 032122
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
222 PM PDT FRI JUL 3 2009

ORC001-032132-
/O.EXP.KBOI.SV.W.0013.000000T0000Z-090703T2130Z/
BAKER OR-
222 PM PDT FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAKER COUNTY WILL
EXPIRE AT 230 PM PDT...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM
PDT.  HOWEVER...SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS MAY STILL
OCCUR IN THE AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE
POTENTIAL SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4465 11810 4482 11823 4495 11797 4469 11782
TIME...MOT...LOC 2122Z 258DEG 13KT 4478 11800

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM PDT, 37 minutes earlier.

Area forecast discussion, Jul 3, 1:10 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
210 PM MDT FRI JUL 3 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...STORMS HAVE DEVELOPED AS
EXPECTED THIS AFTERNOON...AND ARE EXPECTED TO LAST INTO THE
EVENING HOURS. POPS HAVE BEEN RAISED...ESPECIALLY IN THE SOUTH AND
EAST PORTIONS OF OUR CWA. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE
WITH THESE STORMS. TEMPS WILL REMAIN HOT FOR THE 4TH...AND THEN
GET EVEN HOTTER FOR THE 5TH. TEMPS IN THE TREASURE VALLEY WILL BE
NEAR 100 DEGREES SUNDAY AFTERNOON. STORMS WILL ONCE AGAIN DEVELOP...
BUT THIS TIME MAINLY IN THE EASTERN THIRD OF THE CWA. OVERNIGHT
LOWS WILL CONTINUE TO BE ABOVE-NORMAL THROUGH SUNDAY. A MAJOR
PATTERN SHIFT BEGINS LATE SUNDAY AS A LARGE UPPER LEVEL TROUGH
MOVES TOWARD THE PAC NW.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS AGREE ON THE
UNSEASONABLY COOL UPPER LEVEL TROUGH REMAINING ANCHORED OVER THE
WEST COAST THROUGH THE PERIOD. THIS KEEPS OUR CWA UNDER A DRY
SOUTHWEST FLOW BETWEEN THIS TROUGH AND THE UPPER LEVEL RIDGE
CENTERED NEAR THE MEXICAN BORDER...DISPLACED AROUND 400 MILES
SOUTH OF ITS NORMAL SUMMER POSITION. WE ARE WEIGHTING BOTH POPS AND
TEMPERATURES TOWARD THE FAVORED ECMWF...AND CLIMATOLOGY. BEST
CHANCES OF PRECIPITATION WILL BE OVER OUR NORTHERN ZONES TOWARD THE
CYCLONIC SHEAR SIDE OF THE JET AND COOLER AIR ALOFT...WITH OUR
SOUTHERN BORDER AREA REMAINING DRY. WE ARE HOLDING POPS TO SLIGHT
CHANCE OR LESS THROUGH THE PERIOD ACROSS MOST OF THE AREA. MAX
TEMPERATURES WILL BE 5-10 DEGREES BELOW NORMAL WITH MINS UP TO 5
DEGREES BELOW NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING WITH THE STRONGER STORMS SOUTH AND EAST OF KBOI. CONDITIONS
WILL BE MAINLY VFR...WITH LOCAL MVFR IN HEAVY SHOWERS OR BLOWING
DUST. SCATTERED THUNDERSTORMS WILL REDEVELOP SATURDAY AFTERNOON
...DECREASING IN COVERAGE TO ISOLATED ON SUNDAY. SURFACE WINDS WILL
BE GUSTY AND ERRATIC NEAR THUNDERSTORMS...WITH LIGHT WINDS
ELSEWHERE. WINDS ALOFT WILL BE LIGHT SOUTHWEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT/MT
AVIATION.....JT
Hazardous weather outlook, Jul 3, 4:36 AM PDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
536 AM MDT FRI JUL 3 2009

IDZ011>016-028>030-ORZ061>064-041200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
536 AM MDT FRI JUL 3 2009 /436 AM PDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:41 PM PDTSevere Thunderstorm WarningBOIMalheur49 min
Jul 3, 3:12 PM PDTSpecial Weather StatementBOIMalheur48 min
Jul 3, 3:38 PM PDTSevere Thunderstorm WarningBOIMalheur37 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.